Very helpful, actually. If you’re already using Tretinion (prescription Retin-A) and your skin is conditioned to it, you need to take special precautions before proceeding with a VIPeel or any medical grade skin peel.
This may come as a surprise to some of you, as it did to me, because the approach to using any vitamin A based skincare product is to begin gradually, allowing your skin to develop a tolerance, and so you see less and less redness and peeling. So, it would follow a logical line that having a skin peel applied would be easier for you once you reach that point. It is absolutely not. Read on.
What happens to your skin.
Vitamin A based items accelerate the skin turnover rate, revealing smoother, clearer skin, that is for lack of a better word “younger” looking. This is a great thing and since these are products used at home, a very easy thing as well.
The problem? Your skin will become more sensitive to medical grade skin peels, or I would venture to say even OTC skin peels and scrubs, after you become tolerant of your vitamin A products. Many of us, including myself at one time, may not have thought this would be true, but, let me assure you, it is true.
I began using retinol products in January 2018, and gradually increased my usage to a daily application by about March 2018. In April 2018 I had a VIPeel – it was the 2nd in 6 months for me – and it all went very smoothly. Literally, as I was left with super smooth skin and was pleased with my results. I had no unusual reaction to the peel at all.
In May 2018 I began using Tretinoin, which was my goal when beginning with retinol, and again gradually increased usage to 3 to 5 times per week by August 2018. I scheduled a VIPeel for September 20th, and honestly I was a bit afraid it may not work well for me anymore as my skin was now comfortably tolerant of my Retin-A.
So brave was I that I made the mistake of using my Tretinoin up until the 18th of September, just two days before the VIPeel, still believing that if anything my skin might not benefit as much from the treatment.
Going in to the appointment I had some irritation around my eyes (I use Tretinoin around the eye area, which I will write about and vlog about soon) and on Tuesday the 18th I had trouble removing eyeliner and probably rubbed too hard. It was after that that my eye area became red and irritated.
Not letting the minor irritation bother me, I went ahead with the peel and had it applied to my skin from forehead to décolleté. Within minutes after the peel my skin turned dark red. That never happened before. I felt a hot, burning sensation that was also a first. Yes, my skin was reacting in a whole new way.
By day 3 after the peel application, the redness was under control, but the itching was pretty intense. My eye area began to peel first, and then the rest of my skin followed. As usually for me, my peeling process is mild, due to having overall very good skin.
The problem that I experienced was that I looked haggard during this peel, and it looked to me that the peel was simply too much for my skin. It was too harsh. I don’t have much in the way of hyper-pigmentation and sun damage, and my aim is actually to increase collagen production and maintain my skin moving forward. So, it looked like my skin was stressing out, as I’m sure it was.
This is now 3 weeks later, and my skin is good, but the redness around my eyes returned once I began using Tretinoin again at about 10 days. I stopped, and since two days ago have gone back to using my OTC retinol serum, which is very well tolerated by my skin, and plan to wait a few weeks longer before i venture to use my Tretinion again.
Stop using any retinol or Retin-A product 2 weeks or longer before having a skin peel applied.
Schedule your peel for a month or more before any event or trip you’re taking.
I recommend Aquaphor Baby to help relieve itching and tight-feeling skin.
Overall, I am not sure if I’ll ever get another VIPeel. I may not need one. My Tretinion and retinol are sloughing off dead skin for me slowly every day, so I may simply not need to do more than that. We’re all different though, so your skin might have a different set of needs than mine.
Taken Friday, September 28, 2018. It is day 9 following my VIPeel. My skin looks good here. But, the following week I began using Tretinoin and the redness and itching came back.